Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

Recommended Posts

Hi I was on Accutane for 4 months (6 month course but I stopped because of side effects) and now have been off it for around 3 weeks and still feeling those side effects.

Basically I have been depressed since I was 16, so 4 years, and coincidentally unable to concentrate well, memory loss etc... but I combated this depression by preoccupying myself with day to day activities, especially those which took time and dedication.

2 months into Accutane I started feeling overwhelmingly depressed, and was too tired to do anything so could not put my mind off it. Coincidentally my concentration has gone down the drain and my memory is a joke. I had to read a small line of my uni coursework 10 times the other day to understand it, and this was really simple stuff.

I used to be really intelligent at school, especially at maths and memorizing science, but since depressed I was finding it difficult. So Accutane helped me with something, I now know what's causing my stupidity but how do I work my way around it?

I was thinking going on anti-depressants. Ive always crossed out that option because of potential addictions, but because of my personality I dont think I could get addicted to a substance.

But I need some opinions first... would it be OK to take them so early after finishing Accutane? Do you think they will improve my concentration? Thanks.

Share this post


Link to post
Share on other sites

Yeah, it's definitely depression making you loose your concentration and general motivation to do anything. I've also been depressed for years and my school success also went down the drain when I became depressed. Sorry to hear Accutane made it worse. I have actually felt much better emotionally on tane, perhaps 'cause it takes good care of my skin and my skin is one of the biggest reasons for my depression.

I think it would be better if you talked to someone, maybe your school psychologist or something and try to find the root cause of your depression and try to work on that instead of treating the symptoms (depression) with medication.

I've heard varied things about how long Accutane stays in your body. Some say it stays for two weeks, others that it stays up to 6 months. Perhaps you should wait a couple of months and see if you feel better before thinking about anti-depressants.

Share this post


Link to post
Share on other sites

I absolutely agree. Medicating for depression is not a good idea, except if, for instance, you're a single-raising mum and you need help quickly to keep going. (I am assuming you are not ;-).)

I have gone through bouts of depression, something which I think is directly related to suffering from a skin condition (which I think is both cause and symptom of the depression), and I've recently done a bit of therapy, and I am sure that if you don't work out the cause it's always going to catch up with you.

I found group therapy, especially art therapy, extremely helpful.

Edited by Mara78

Share this post


Link to post
Share on other sites
Basically I have been depressed since I was 16, so 4 years, and coincidentally unable to concentrate well, memory loss etc...

I doubt this is coincidence. When modern humans live in dim indoor light, carb malabsorption increases and this interferes with tryptophan digestion. Tryptophan is required to make both serotonin (a good thing to have in the brain to avoid being depressed) and melatonin (which gives you a good night's sleep and also is key to preventing acne). So it's no surprise that carb malabsorption correlates with depression.

I was thinking going on anti-depressants. Ive always crossed out that option because of potential addictions, but because of my personality I dont think I could get addicted to a substance.

Exsqueeze me? Exactly what anti-depressant were you considering that is addictive? Oxycontin is not an anti-depressant.

If you are loathe to try anti-depressants (which you should not be if depression, not lack of mental acuity, is greatly impacting your life), you can try to restore your natural melatonin cycle. Unfortunately, the simplest and most effective thing you can do to get it back is also the hardest: live with your eyes in bright outdoor light all day every day. This both decreases carb malabsorption (greatly reducing the ability of diet to affect acne and depression) and increases the nocturnal melatonin surge. But you may be able to make a dent with other, less effective, supportive routines:

  • Go to bed at the same time every day.
  • Sleep in total darkness.
  • Eat foods that have tryptophan (e.g. meat).
  • Avoid high-fructose foods (fruits, sodas, etc.).
  • Sleep in total darkness.
  • Exercise (but not close to bedtime).
  • Eliminate caffeine, alcohol, drugs.
  • Eliminate all tea drinking.
  • Supplement: fish oil, zinc (<=50mg), Vitamin B complex, 200mcg selenium.
  • Get your Vitamin D levels tested. When you find out you are D-deprived (and you will), take at least 3,000IU D3 (cholecalciferol) per day for 3 months, then retest to see if that got you above 50, or if you need to up the dose even more. Unfortunately, the only way to know how much D3 you need to take is to test your serum levels; things like body fat content can make some people require much more than others to get to the same level.

Medicating for depression is not a good idea

Medicating for depression has saved a lot of lives; I personally know some of them. While anti-depressants may be generally over-prescribed at this point, for many people facing serious, life-destroying depression, they can be a godsend. For those people, the hassles, expense, and side-effects are irrelevant -- they remember how unbearable life was before the anti-depressants.

Share this post


Link to post
Share on other sites

^ It still all goes down to what is the root cause of depression. There's a big difference if you are depressed without being able to explain why or if you are depressed and can give a million reasons for why.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×